5 May 2011
Interactions between your selected drugs
No results found - however, this does not necessarily mean no interactions exist. ALWAYS consult with your doctor or pharmacist.
Other drugs that your selected drugs interact with
caffeine interacts with more than 30 other drugs.
Coumadin (warfarin) interacts with more than 400 other drugs.
Interactions between your selected drugs and food
warfarin ↔ food
Applies to: Coumadin (warfarin)
MONITOR: Vitamin K may antagonize the hypoprothrombinemic effect of oral anticoagulants. Vitamin K is a cofactor in the synthesis of blood clotting factors that are inhibited by oral anticoagulants, thus intake of vitamin K through supplements or diet can reverse the action of oral anticoagulants. Resistance to oral anticoagulants has been associated with consumption of foods or enteral feedings high in vitamin K content. Likewise, a reduction of vitamin K intake following stabilization of anticoagulant therapy may result in elevation of the INR and bleeding complications. Foods rich in vitamin K include green, leafy vegetables, avocados, soy beans, and green tea. Lesser amounts are found in liver, bacon, cheese, butter, cauliflower, and coffee. Snack foods containing the fat substitute, olestra, are fortified with 80 mcg of vitamin K per each one ounce serving so as to offset any depletion of vitamin K that may occur due to olestra interference with its absorption. Whether these foods can alter the effect of oral anticoagulants has not been extensively studied. One small study found that moderate consumption (1.5 servings/day) does not significantly affect the INR after one week in patients receiving long-term anticoagulation.
Consumption of large amounts of mango fruit has been associated with enhanced effects of warfarin. The exact mechanism of interaction is unknown but may be related to the vitamin A content, which may inhibit metabolism of warfarin. In one report, thirteen patients with an average INR increase of 38% reportedly had consumed one to six mangos daily 2 to 30 days prior to their appointment. The average INR decreased by 17.7% after discontinuation of mango ingestion for 2 weeks. Rechallenge in two patients appeared to confirm the interaction.
Limited data also suggest a potential interaction between warfarin and cranberry juice resulting in changes in the INR and/or bleeding complications. The mechanism is unknown but may involve alterations in warfarin metabolism induced by flavonoids contained in cranberry juice. At least a dozen reports of suspected interaction have been filed with the Committee on Safety of Medicines in the U.K. since 1999, including one fatality. In the fatal case, the patient's INR increased dramatically (greater than 50) six weeks after he started drinking cranberry juice, and he died from gastrointestinal and pericardial hemorrhage. However, the patient was also taking cephalexin for a chest infection and had not eaten for two weeks prior to hospitalization, which may have been contributing factors. Other cases involved less dramatic increases or instabilities in INR following cranberry juice consumption, and a decrease was reported in one, although details are generally lacking. In a rare published report, a 71-year-old patient developed hemoptysis, hematochezia, and shortness of breath two weeks after he started drinking 24 ounces of cranberry juice a day. Laboratory test results on admission revealed a decrease in hemoglobin, an INR greater than 18, and prothrombin time exceeding 120 seconds. The patient recovered after warfarin doses were withheld for several days and he was given packed red blood cells, fresh-frozen plasma, and subcutaneous vitamin K. It is not known if variations in the constituents of different brands of cranberry juice may affect the potential for drug interactions.
Soy protein in the form of soy milk was thought to be responsible for a case of possible warfarin antagonism in an elderly male stabilized on warfarin. The exact mechanism of interaction is unknown, as soy milk contains only trace amounts of vitamin K. Subtherapeutic INR values were observed approximately 4 weeks after the patient began consuming soy milk daily for the treatment of hypertriglyceridemia. No other changes in diet or medications were noted during this time. The patient's INR returned to normal following discontinuation of the soy milk with no other intervention.
An interaction with chewing tobacco was suspected in a case of warfarin therapy failure in a young male who was treated with up to 25 to 30 mg/day for 4.5 years. The inability to achieve adequate INR values led to eventual discontinuation of the chewing tobacco, which resulted in an INR increase from 1.1 to 2.3 in six days. The authors attributed the interaction to the relatively high vitamin K content in smokeless tobacco.
MANAGEMENT: Intake of vitamin K through supplements or diet should not vary significantly during oral anticoagulant therapy. The diet in general should remain consistent, as other foods containing little or no vitamin K such as mangos and soy milk have been reported to interact with warfarin. Patients should also consider avoiding or limiting the consumption of cranberry juice or other cranberry formulations (e.g., encapsulated dried cranberry powder).
caffeine ↔ food
Applies to: caffeine
The effect of grapefruit juice on the pharmacologic activity of caffeine is controversial. One report suggests that grapefruit juice increases the effect of caffeine. The proposed mechanism is inhibition of cytochrome P-450 metabolism of caffeine. However, a well-conducted pharmacokinetic/pharmacodynamic study did not demonstrate this effect. The clinical significance of this potential interaction is unknown.
I suggest that if you have any questions about this interaction check you discuss it with your Dr.-
- Coumadin Information for Consumers
- Coumadin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Coumadin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Following aortic valve replacement coumadin was prescribed and use is being monitored by inr regularly. Six or more blood pressure meds prescribed in ...
1 answer • 18 Apr 2010
... dose ie... 20mg? Patient started on 6 mg and has kept being titrated but has not received any dose related increases in efficacy/effectiveness. ...
1 answer • 1 Oct 2010
I would like to get a tattoo, and want to know if having a mechanical heart valve or being on coumadin will affect my ability to do this.
1 answer • 14 Oct 2011
1 answer • 28 Sep 2012
1 answer • 2 Nov 2012